Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 124, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2018, 6:12 PM CDT for Morton County, Kansas. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 6:12 PM CDT (23:12 UTC)
- Expired
- May 28, 2018, 7:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:20 PM CDT | HAIL 1.75 | 9 Nw Feterita, KS | |
| May 28, 6:21 PM CDT | TSTM WND GST 59 | 4 Wnw Elkhart, KS | MESONET STATION C8810, 4 WNW ELKHART. |
| May 28, 6:25 PM CDT | TSTM WND GST 70 | 7 Wnw Wilburton, KS | MESONET STATION K5EHT, 7 WNW WILBURTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:17 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
674
WUUS53 KDDC 282312
SVRDDC
KSC129-290015-
/O.NEW.KDDC.SV.W.0124.180528T2312Z-180529T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
612 PM CDT MON MAY 28 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Morton County in southwestern Kansas...
* Until 715 PM CDT
* At 612 PM CDT, a severe thunderstorm was located near Elkhart,
moving north at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 10196 3739 10156 3700 10156 3699 10204
TIME...MOT...LOC 2312Z 196DEG 19KT 3704 10191
HAIL...1.50IN
WIND...60MPH
$$
TATRO1 follow-up statement
609
WWUS53 KDDC 282349
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
649 PM CDT MON MAY 28 2018
KSC129-290015-
/O.CON.KDDC.SV.W.0124.000000T0000Z-180529T0015Z/
Morton KS-
649 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR MORTON COUNTY...
At 649 PM CDT, a severe thunderstorm was located near Rolla, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 10174 3739 10156 3700 10156 3699 10202
TIME...MOT...LOC 2349Z 231DEG 37KT 3711 10167
HAIL...1.25IN
WIND...60MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:34 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 28, 2:34 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 234 PM CDT Mon May 28 2018 ...Updated discussion... .SHORT TERM...(This evening through Tuesday) Issued at 222 PM CDT Mon May 28 2018 Main concern today and tonight is the severe thunderstorm potential, which has already started. Think there are two areas of concerns for two different types of severe hazards. An OFB is running from central Ellis county all the way to Sherman county. To the west, a quasi-warm front or stationary boundary extends across portions of east-central Colorado. Am mainly concerned with tornado potential with these two boundaries if a storm/supercell were to interact with said boundaries. Mesoanalysis shows east winds behind this boundary along with locally higher STP values. So, putting this all together, for areas along and north of Highway 96, am concerned with tornadoes and secondary hail. To the south, higher LCL's and weaker lower level shear (weaker due to no boundaries nearby) will favor a more hail and wind threat. Think hail size of 2-3" is likely for initial supercells. Hail size will lower (per LHP) later this evening through upscale growth and higher beneficial competition of hail embryos. A wind threat will be the main concern late this evening for much of the rest of the forecast area as a squall line is eventually expected. Ignoring the tornado, hail and wind threat, the central zones and perhaps eastern zones stand to see a good chance at seeing 1-2" of rain with the squall line if it actually develops like some of the meso models are suggesting. .LONG TERM...(Tuesday night through Monday) Issued at 222 PM CDT Mon May 28 2018 Severe thunderstorm potential for tomorrow will all depend on what happens tonight and where the mesoscale boundaries/warm sector ends up. EC suggests the main threat will be along and east of Highway 283. A cooler bl along with associated lower LCL's do suggest some tornado threat tomorrow. Best areas per warm sector placement from the models would be across the eastern/southeastern zones. Left the rest of the extended as is with FB pops and temps. Warm and dry is the long and short of it. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1200 PM CDT Mon May 28 2018 VFR conditions are expected through much of the TAF pd. Locally reduced cigs/vis will be possible in association with +TSRA moving across the terminals from west to east starting this afternoon through the evening. SVR hail and wind is also possible with the line. Storms will exit the entire region late tonight. Otherwise, SE/S winds 15-30 kt today through end of TAF pd. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 86 62 89 / 80 30 40 10 GCK 63 86 60 88 / 80 20 10 10 EHA 62 86 60 89 / 20 10 10 20 LBL 65 88 61 90 / 80 10 10 10 HYS 65 81 60 87 / 70 40 60 0 P28 69 89 65 92 / 30 20 60 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 28, 5:19 AM CDT, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 519 AM CDT Mon May 28 2018 KSZ030-031-043>046-061>066-074>081-084>090-291030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will develop along a surface trough near the Colorado border and near an old outflow boundary in northwest Kansas this afternoon. Hail up to the size of ping-pong balls and damaging wind gusts may accompany the more intense thunderstorms. Although the threat of tornadoes is not high, a tornado is possible with any discrete supercell especially around sunset when the low level jet develops. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Scattered thunderstorms are likely to develop again Tuesday as an upper level cold pool approaches western Kansas. Thunderstorms may be ongoing Tuesday morning in northwest Kansas and will develop southeast with time. Hail up to the size of ping-pong balls and heavy rain can be expected with the more intense thunderstorms, especially near a retreating outflow boundary in south central Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and Thursday, but the probability of severe weather is low. Hot weather will develop Friday with highs near 100 degrees especially in the Red Hills. Active fire behavior can be expected. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 300 PM in Trego and Ness Counties and near the Colorado border. Spotter activation may be required farther east during the afternoon and evening as a line of thunderstorms moves to near Highway 283 by 9 PM. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 28, 5:29 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Dodge City KS 529 PM CDT MON MAY 28 2018 KSZ030-031-282330- Trego KS-Ellis KS- 529 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 630 PM CDT... At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Palco, or 10 miles northeast of Ogallah, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Trego and northwestern Ellis Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 1000 PM CDT for central and west central Kansas. LAT...LON 3912 9923 3901 9966 3913 9974 3913 9923 TIME...MOT...LOC 2229Z 241DEG 20KT 3913 9964 SUGDEN
Local storm report, May 28, 5:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL ELKHART 37.00N 101.89W
05/28/2018 E0.88 INCH MORTON KS PUBLIC
0530 PM HAIL 2 S AMY 38.45N 100.60W
05/28/2018 E1.00 INCH LANE KS PUBLIC
0515 PM HAIL 11 SSW BIG BOW 37.42N 101.65W
05/28/2018 E1.00 INCH STANTON KS PUBLIC
WINDS ALSO GUSTED TO 50 MPH WITH THIS STORM.
&&Special weather statement, May 28, 5:55 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Dodge City KS 555 PM CDT MON MAY 28 2018 KSZ030-290000- Trego KS- 555 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 700 PM CDT... At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Voda, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wakeeney, Collyer and Voda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 1000 PM CDT for west central Kansas. LAT...LON 3903 9961 3883 10015 3913 10015 3913 9967 TIME...MOT...LOC 2255Z 218DEG 20KT 3896 10004 SUGDEN
Local storm report, May 28, 6:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 5 E SCOTT CITY 38.48N 100.82W
05/28/2018 E1.25 INCH SCOTT KS EMERGENCY MNGR
&&Special weather statement, May 28, 6:09 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
609 PM CDT MON MAY 28 2018
KSZ084-290015-
Morton KS-
609 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 715 PM CDT...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Elkhart, moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Elkhart, Richfield and Wilburton.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3722 10204 3733 10203 3730 10161 3700 10168
3699 10204
TIME...MOT...LOC 2309Z 196DEG 19KT 3705 10190
TATROLocal storm report, May 28, 6:11 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 ENE BIG BOW 37.58N 101.51W
05/28/2018 E1.00 INCH GRANT KS NWS EMPLOYEE
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:43 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| May 28, 2:30 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| May 28, 3:06 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 42 min |
| May 28, 3:36 PM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
| May 28, 3:47 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 58 min |
| May 28, 4:23 PM CDT | Special Weather Statement | DDC | Grant, Morton | 52 min |
| May 28, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 23 min |
| May 28, 4:38 PM CDT | Special Weather Statement | DDC | Finney | 52 min |
| May 28, 4:40 PM CDT | Special Weather Statement | DDC | Trego | 65 min |
| May 28, 4:49 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 18 min |
| May 28, 4:57 PM CDT | Special Weather Statement | DDC | Morton | 48 min |
| May 28, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| May 28, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton | 54 min |
| May 28, 5:07 PM CDT | Special Weather Statement | DDC | Trego | 53 min |
| May 28, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 36 min |
| May 28, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 40 min |
| May 28, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny, Stanton, Stevens | 63 min |
| May 28, 5:29 PM CDT | Special Weather Statement | DDC | Ellis | 61 min |
| May 28, 5:38 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 67 min |
| May 28, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 39 min |
| May 28, 5:55 PM CDT | Special Weather Statement | DDC | Trego | 65 min |
| May 28, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 17 min |
| May 28, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 53 min |
| May 28, 6:09 PM CDT | Special Weather Statement | DDC | Morton | 66 min |
| May 28, 6:20 PM CDT | Flash Flood Warning | DDC | Trego | 6 hr |
| May 28, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 53 min |
| May 28, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| May 28, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 59 min |
| May 28, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 27 min |
| May 28, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| May 28, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 60 min |
| May 28, 6:54 PM CDT | Tornado Warning | DDC | Finney, Grant, Haskell, Kearny | 36 min |
| May 28, 6:55 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.